Is It Safe to Mix Sleeping Pills with Prescription Opiates?
Mixing prescription medications is a common problem, and many people are unaware of just how dangerous it can be. While there is often an assumption that medications given by prescription are safe, the reality is that combining different types of drugs can cause many health issues and even put an individual’s life at risk.
One particular combination that is particularly risky is using sleeping pills with opiate painkillers. On their own, these medicines have certain risks; however, in combination, the physical and mental effects of these drugs are magnified, which can lead to some extreme physical reactions.
Combining Opiates with Sleep
There are lots of reasons a person might mix opiate medications with sleeping pills. The first may simply be that the person is prescribed these two separate medicines, either by different doctors or pharmacies, or with the prescribing doctor being unaware of the interaction potential of these medications. In this case, the individual might take both substances because there was no information provided about the risk of doing so.
Other individuals may purposefully use these medicines together. One reason would be to enhance the sleep support of the sleeping pill through the sedative effect of the opiate. In other words, if the sleeping pill doesn’t seem to be working well enough, the individual might try adding the opiate as a way to self-treat insomnia rather than checking with a doctor for other options. The other possibility is that the person is trying to enhance the high of an opiate that is being abused by adding a hypnotic or sedative sleep aid. This is a sign of substance abuse or addiction; it is important to help the person get treatment in this case, as the behavior might otherwise continue and result in the severe effects of combining these two medications.
Physical and Mental Effects of Sleeping Pills
Most obviously, sleeping pills are sedative medications intended to help people fall asleep and stay asleep. There are numerous types of medicines used as sleep aids as described by Sleep.org, including:
- Over-the-counter medications like ZzzQuil
- Hypnotic sleep aids like Ambien and Lunesta
- Benzodiazepines like flurazepam (Dalmane) and triazolam (Halcion)
Most of these medicines work by helping the person become sleepy and slowing activity in the brain in one way or another. As a result, and as would be expected, the main physical and mental effects of these medications have to do with drowsiness, slowed mental and physical responses and reflexes, decreased cognitive function, and mental fogginess.
What Opiates Do in the Body
Opiates, on the other hand, are mainly used to interrupt the body’s pain response, bonding with opiate receptors in the brain and giving relief from acute or chronic injury or illness that causes pain. Some of these medicines are also used to stay ahead of the pain of surgery. While their main action is on completely different parts of the brain compared to sleep aids, they can also promote a feeling of drowsiness. They have the following general side effects, as described by an article from Pain Physician:
- Slowed breathing and heart rate
- Confusion or inability to focus
- Loss of coordination
- Nausea, vomiting, or other digestive upset
- Muscular discomfort
Opiates also carry a high risk of addiction and overdose potential that can quickly become fatal if prompt medical intervention is not provided.
Side Effects of Combining Sleeping Pills and Opiates
Because sleep aids and opiates act on the body in the same general way – that is, through central nervous system depression that slows messages and responses from the brain – taking them together can amplify these symptoms, creating a higher risk of overdose injury or death.
As described by an article from Stanford Medicine, this combination of opiates and sleep aids, particularly benzodiazepines, can result in a higher risk of hospitalization or emergency room visits for overdose. That is because of the dangers of using these drugs in combination, which can lead to long-term health risks or more immediate problems.
The chief danger of using opiates with sleep aids is the high risk of an overdose response. This mainly results from the fact that both substances reduce the rate of breathing. If they are then used in combination, it may be enough to stop the person’s breathing altogether, leading to the need for emergency intervention. This is most likely to happen with strong sedatives like benzos, but hypnotics and other types of sleeping pills can have a similar effect.
As such, overdose is the highest risk that arises when combining these medications. Painkiller overdose was implicated in 47,000 deaths in 2014, and the Centers for Disease Control and Prevention report that more than 6 in 10 drug overdose deaths involve at least an opioid. However, overdose death is not the only risk. There is also potential for long-term injury or other disorders that can result from using opiates with sleeping pills.
The damage that can be done to the body by using opiates and sleeping pills together can lead to long-term physical or mental damage and potentially chronic conditions. For example, decreased oxygen to the brain caused by severely depressed breathing can lead to a condition called hypoxia, where the brain is not getting enough oxygen and brain damage occurs, as described by the US Library of Medicine.
Other types of damage can be heightened by using opioids and sleeping pills together, including lost cognitive function and memory issues as well as problems with major organ systems, including the cardiovascular system and the digestive system.
Another long-term issue that can be caused by abusing sleeping pills with opiates is addiction. Opiates are highly addictive drugs, and sleeping pills can be addictive as well, especially benzodiazepines. If a person is misusing opiates and sleeping pills, as described above, to try to sleep better, the body may become tolerant to the combination over time, resulting in the person trying to use more of either or both drugs to recapture the previous effects. Not only does this add to the overdose risk, but it can also put the person at risk of becoming dependent on the combination to feel able to function normally or get normal sleep.
If the person becomes unable to control opiate and sleeping pill use as a result, addiction is likely to be the diagnosis. This is a chronic brain disease, as determined by the American Society of Addiction Medicine, and it must be treated for the remainder of the individual’s life in order to avoid relapse to dangerous substance abuse.
Legitimate Prescriptions and Safety
One of the issues with polydrug abuse like that with sleeping pills and opiates is the perception that prescription drugs are safe. This often leads people to take risks with prescription drugs that might otherwise seem to be a bad idea. Still, if people feel safe with these drugs, they can combine them without knowing the risks to begin with.
It is important for doctors and patients to be open and honest about prescription medications, and for doctors to carefully review a patient’s list of medications before prescribing a new drug. Making sure that everyone is aware of the dangers involved in using sleeping pills with opiate drugs can go a long way toward preventing this type of drug abuse to begin with.
Treatment for Polydrug Abuse
When an individual can’t control use of sleeping pills and opiates, it is time to get treatment support. Programs that are based on research and an understanding of the chronic disease model of addiction are those most likely to be able to help a person recover from this type of substance abuse and gain the tools and skills needed to avoid relapse to use.
In addition, by working with a rehab program that is familiar with the challenges of polydrug abuse and treatment, the individual using both sleeping pills and opiates at the same time has a stronger chance of stopping use of both drugs while managing the issues that the medicines were prescribed to treat to begin with.